Missouri, 2018

Hail and Damaging Winds in Missouri, June 8, 2018

June 8, 2018 · NWS EAX · 5 events in 3 counties and zones

On the evening of June 8, a small thunderstorm complex caused some large hail and some strong damaging winds. Overall the impacts from this storm were minimal, but there was some minor damage to objects in and around the Sullivan County area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 8, a small thunderstorm complex caused some large hail and some strong damaging winds. Overall the impacts from this storm were minimal, but there was some minor damage to objects in and around the Sullivan County area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 8, 5:20 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 8, 5:20 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Fri Jun 8 2018

.Discussion...
Issued at 309 PM CDT FRI JUN 8 2018

As of 19Z, there were several mesoscale features to track that could
influence our weather this afternoon and tonight. First, there
appears to be an outflow boundary, or some surface convergence
zone, running from northeastern MO northwestward into western IA.
In western IA there also appears to be an MCV that is tracking to
the southeast. Storms have already developed along the outflow
boundary/convergence zone in far northeastern MO and southeastern
IA. With CU building along the boundary to the northeast, it seems
like this will be the most likely area for storms during the
afternoon. So for our forecast area, have gone generally dry
through the afternoon hours. Later this evening and tonight, as
the MCV starts to move into the area, it's possible storms could
form along/ahead of it. The HRRR and the ESRL HRRR both show this,
to some extent. The HRRR is much more aggressive building storms
southward southern extent of the MCV. The ARW and NMM show
something similar but without the update frequency the HRRR/ESRL
HRRR, the track of the MCV seems off. This MCV tracking into
northern MO is what seems most likely to bring thunderstorms to
the forecast area. Have reconfigured low PoPs to account for this
possibility.

The forecast gets murkier for the weekend. First, it looks like that
despite broad and somewhat flat ridging, the thermal ridge shifts to
the west into the Plains. So it looks like places to our west will
really heat up. This may spread into western portions of the
forecast area as well. But in the eastern portions of the forecast
area, where there isn't as warm of air aloft, it looks like
thunderstorms could develop Saturday and potentially linger into
Sunday. So highs in the middle 90s look likely in our west
Saturday and Sunday while highs in the upper 80s look likely in
our east given the pattern and the potential for precipitation.

For next week, hot and humid conditions will continue Monday with
some relief through the middle of the week. For Monday, the thermal
ridge will strengthen and spread east ahead of a cold front. So much
of the area will see middle 90 degree readings for highs. Then with
the front moving through late in the evening, thunderstorms should
develop within an extremely unstable air mass. While shear is not
all that strong, it's not nonexistent like it is today and this
weekend. So it's possible there could be strong to potentially
severe storms Monday evening and overnight. Cooler temperatures, in
a relative sense, are likely Tuesday - Thursday, in the wake of the
front. While temperatures in the mid to upper 80s will fee better
the middle 90s, it looks like dewpoints will be lower so the air
mass will be less humid.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 617 PM CDT FRI JUN 8 2018

VFR conditions are expected throughout the period, with a slight
wind shift from SE to SW overnight. Some isolated thunderstorms
are possible over northern Missouri late this evening through the
early morning timeframe, mainly effecting the Kirksville airfield.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Barham
Hazardous weather outlook, Jun 8, 3:42 AM CST, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
442 AM CDT Fri Jun 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
442 AM CDT Fri Jun 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms will be possible across northern Missouri this
 afternoon and evening. The main threat will be for strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Hot conditions are expected this weekend with highs in the low to
 mid 90s and heat index values in the mid 90 to 100 degree range.

 Strong to isolated severe storms with be possible Saturday with
 strong to isolated damaging wind gusts the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Des Moines radar (KDMX), 179 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sullivan

When
June 8, 7:16 PM CST to 7:17 PM CST
Where
Sullivan County, 1.74 mi SW of Milan
Measured
1.5 in hail
Reported by
Public
Coordinates
40.180, -93.140

Hail, Sullivan

When
June 8, 7:20 PM CST to 7:21 PM CST
Where
Sullivan County, Milan
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -93.120

Thunderstorm Wind, Sullivan

When
June 8, 7:20 PM CST to 7:23 PM CST
Where
Sullivan County, 0.53 mi W of Milan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.200, -93.130

Public reported numerous tree branches down across Milan as well as a swing set toppled over.

Hail, Grundy

When
June 8, 7:55 PM CST to 7:57 PM CST
Where
Grundy County, 3.17 mi E of Laredo
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.030, -93.390

Thunderstorm Wind, Macon

When
June 8, 8:50 PM CST to 8:53 PM CST
Where
Macon County, 1.06 mi E of Ethel
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.900, -92.730

Multiple trees of unknown size and condition were down in and near Ethel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766576, 766577, 766579, 766578, 766580.